March 2010 I started to have strange dizzy spells. I was suffering from imbalance issues. It took me forever to find out what was wrong. In about 6 months I saw maybe 9 doctors. A few of them were convincing me that I had migraine problems, even after I had testing done 3 separate times showing that I had a large vestibular (inner ear) loss. The doctors felt that Vestibular Neuritis (which I had) would not have lasted that long. They started pushing drugs on me for migraines. These are the drugs I was on, all described by different doctors and specialists. Looking back, this is crazy to see what I tried, but for anyone who has never experienced a vestibular problem as bad as mine, you have no idea how scary it is:
Nortriptyline (tryciclic AD) - About 9 mos, starting at 25mg building to 100mg a day. 100mg for at least 5 mos. This was done with very little Dr. supervision.
Topamax - Only about 2 weeks. I didn’t like the drug and did not trust the Dr.
Neurontin - 300mgs for about 3 months
Klonopin - 2.5 or 5mg depending on situation. Used this as needed.
Valium- 5mg? Used as needed.
In the end, I ended up finding a Physio Therapist in Jan of 2011 who specializes in vestibular and balance problems. She was a godsend. I saw her once a week and she gave me exercises to do at home that would help my head, eye and body coordination. All I can say is that I never thought I would get better, and now in the last 12 months or so, cannot believe how much better I am! I have had this problem for almost 2 years, and am glad that the worst of it is over.
So, once I started feeling a little better, I figured I would get off this last drug I was on, the Nortrip. I called the doctor in Feb and he told me to go from 100mg to 75 for two weeks, then 50 for two, then 25 for two, then take 25 every other day. Honestly, I think he might have just told me one week per drop…can’t recall. Anyway, I recall driving one day and started seeing little bubble shaped FLOATERS against the skyline and bright colored cars. I don’t remember when it was that I started noticing the horrible spiderweb / fiber FLOATERS, but those are still very constant. I have been officially off the drugs for 11 months now, which seems still early by judging what I have read online from people who suffer withdrawal from antidepressants.
I saw an Opthamalogist in October 2010, before I had any of the floaters or light sensitivity. We both felt that my eyes were perfect. I have never had any vision problems or complaints. As soon as the floaters started I saw him in March again in October 2011 and a Neuroopthomologist last month. Neither can find anything wrong. Both said I have perfect eyes. Can see nothing wrong. I explained to him my theory about the drugs doing something to my nerves or eyes. He , like all the other doctors, said that that drug should or wouldn’t do this to me, but he understood I was suffering so told me my theory could be somewhat possible.
I am obviously fixated on this now. I feel like if I knew the drugs were 100% my problem and this would somehow, someday go away, I would be ok with it. I mean, I have lived through 2 years of what I thought was the worst thing I have experienced in my life, that being the VN. I now know I can face anything, but the uncertainty is scary.
Now to make matters worse, over the last year, including about 3 days ago, I got what can only be migraine aura. It was a blind spot that formed and rainbow zig zags. It lasted about 20 minutes, but no other symptoms besides the the usual daily ones I have from the VN. Now about the VN…
I know, without a doubt I have VN. All of the eye symptoms and VOR problems show that. I had testing done three times, all three times it showed a loss of 73% in my right ear. My highly trained VRT PT agrees with this and feels I do not have migraines. I also do not believe I have migraines. Everything I have, minus those few times I had the aura, is constant and all can be related to VN. The only symptoms I still have VN related are brain fog and problems with head turns. My neck is sore once in awhile now, nowhere near as much as the beginning, but this seems to be related to VN. The ONLY thing that seems migraine related is this aura which seems to happen at random. Now for my questions…
I tried migraine preventative drugs and diet before, and it did nothing for my VN symptoms. I feel that 100% tapering off the migraine drug caused my current floaters and light sensitivity as I didn’t have them until I got off the drug. I have also read of hundreds of people who suffer these problems when coming off an AD. Just look on Paxilprogress website.
I really do not want to go on the migraine diet again as it seems that just about every food “could” be a migraine trigger. Most of the foods I eat on a daily basis are on multiple lists.
Is it possible that the VN has triggered a migraine variant, and if so, does diet play into that at all?
I am starting to see an acupuncturist next week and really hoping she can help with some of the symptoms. This is all just so confusing because I know for sure I have VN. I also know that the drugs I was on affected my CNS and I am getting symptoms from that. I will not take drugs again and I do not want to waste any more time with doctors ( I saw about 15 over the last two years and pretty much none of them were helpful).
Scott, what can I do at this point? I am freaked out and trying to remain calm…